Flood, Big Stone
- When
- March 15, 8:00 AM CST to March 31, 11:59 PM CST
- Where
- Big Stone County, 3.93 mi W of Beardsley to 5.41 mi E of Johnson
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 45.580, -96.800
A deep snowpack began to melt in mid-March and brought flooding across west central Minnesota through the end of the month. Several of the creeks flooded including Twelve Mile Creek in Traverse county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A deep snowpack began to melt in mid-March and brought flooding across west central Minnesota through the end of the month. Several of the creeks flooded including Twelve Mile Creek in Traverse county. Twelve Mile Creek rose to almost 3 feet above flood stage towards the end of the month. Many county and township roads were flooded along with many acres of crop and pastureland. Due to the damage from the flooding, a Presidential Disaster was declared for both Big Stone and Traverse counties. The damage was estimated from 500 thousand to 1 million dollars. The snow melt and subsequent flooding continued into April.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 15, 2:57 AM CST, 5 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 357 AM CDT TUE MAR 15 2011 .SHORT TERM...THROUGH THURSDAY BAND OF MID LEVEL FORCING HAVING A HARD TIME OVERCOMING DRY SUBCLOUD LAYER...WITH CIGS AOA 6KFT. SYSTEM NOT EXPECTED TO STRENGTHEN OR MOISTEN SIGNIFICANTLY THROUGH MID MORNING...SO WILL STICK WITH LOW POP/SCT SHOWERS WORDING. SURFACE PATTERN WILL REMAIN DISORGANIZED TODAY...LOW LEVEL WITH WARM ADVECTION MOVING INTO WESTERN COUNTIES LATE IN THE DAY. MAX TEMPERATURE FORECAST A BALANCE BETWEEN DEGREE/QUALITY OF SNOW COVER VS A WARM START THIS AM COUPLED WITH AMPLE SUNSHINE. WARM ADVECTION CONTINUES THROUGH WEDNESDAY...AS H85 TEMPERATURES PEAK AT +10 TO +12C THROUGH MID DAY PRIOR TO TROF PASSAGE...WHICH WILL ALSO AID IN MIXING. NOT SURPRISINGLY...GUIDANCE TEMPERATURES RANGE BETWEEN MID 40S NORTHEAST TO LOW 70S SOUTHWEST...WHICH IS NOT OUT OF THE REALM OF POSSIBILITIES GIVEN H85 TEMPERATURES UNDER IDEAL MIXING CONDITIONS. WE DO HAVE TO CONTEND WITH ANOTHER WEAK WEATHER SYSTEM MOVING THROUGH WEDNESDAY NIGHT/THURSDAY. REGIONAL BUFKIT PROFILES ARE FAIRLY WARM WITH FAIRLY STEEP LAPSE RATES...SUGGESTING PTYPE AS SCATTERED RAIN SHOWERS. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY FAIR MODEL AGREEMENT EXISTS EARLY THIS MORNING BETWEEN THE EXTENDED MODEL SUITE. A DIFFUSE SHORT-WAVE TROUGH IS EXPECTED TO TRANSLATE THROUGH THE NORTHERN PLAINS THURSDAY NIGHT. KEPT PRECIPITATION CHANCES IN FOR THE WEST AND SOUTH THURSDAY NIGHT WITH THE ECMWF CONTINUING TO SHOW A WEAK AREA OF ATMOSPHERIC FORCING MOVING THROUGH. HEIGHTS RISE RAPIDLY OVER THE REGION FRIDAY AND WITH LITTLE SURFACE PRESSURE GRADIENT TO SPEAK OF...QUITE THE TRANQUIL WEATHER DAY IS IN STORE FOR ALL AREAS FRIDAY. MODELS CONTINUE TO STRUGGLE WITH THE EVOLUTION OF A BROAD UPPER LEVEL LONG-WAVE TROUGH OVER THE WESTERN U.S. FOR THE WEEKEND BUT ARE COMING MORE IN LINE WITH INCOMING JET STREAK TIMING AND THE ASSOCIATED SURFACE LOW PLACEMENT IN THE LEE OF THE ROCKIES. THE ECMWF HAS BEEN THE MORE CONSISTENT MODEL...BRINGING IN AN AREA OF MODERATE RAIN TO EAST RIVER AREAS SUNDAY MORNING. GFS JET TIMING IS SIMILAR BUT IT CONSOLIDATES THE SURFACE LOWS INTO TWO DISTINCT LOCATIONS...ONE IN WESTERN NORTH DAKOTA AND THE OTHER OVER NORTHWEST KANSAS...AND IS DRIER AS A RESULT. RAINFALL AMOUNTS ASIDE...STRONG...WARM AND MOIST SOUTHEAST WINDS WILL INCREASE SATURDAY AFTERNOON AND CONTINUE INTO SUNDAY. TEMPERATURES ARE EXPECTED TO REMAIN ABOVE AVERAGE SATURDAY AND SUNDAY. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS AS A WEAK UPPER LEVEL TROUGH MOVES THROUGH THE REGION EARLY THIS MORNING...EXPECT VFR CONDITIONS AT ALL TAF LOCATIONS WITH MID LEVEL CIGS. PATCHY SFC FOG IS POSSIBLE AROUND SUNRISE IN WEST RIVER LOCATIONS THIS MORNING AS CIGS GRADUALLY SHIFT EWD. LIGHT AND VARIABLE WIND WILL BECOME LIGHT WESTERLY BY AROUND MID MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...CHURCH AVIATION...CHURCH WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 341 AM CDT TUE MAR 15 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160845- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 341 AM CDT TUE MAR 15 2011 /241 AM MDT TUE MAR 15 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293396, 293397.